Oklahoma, 2016

Hail and Damaging Wind in Oklahoma, June 30, 2016

June 30, 2016 · NWS OUN · 2 events in 1 county or zone

A few severe storms formed near a frontal boundary across Oklahoma on the 30th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A few severe storms formed near a frontal boundary across Oklahoma on the 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 30, 5:23 PM CST, 57 minutes earlier.

Area forecast discussion, Jun 30, 5:23 PM CST, 57 minutes before
Area Forecast Discussion
National Weather Service Norman OK
623 PM CDT THU JUN 30 2016

.DISCUSSION...
Aviation discussion for the 00 UTC TAFs is below.

&&

.AVIATION...
Overall, think VFR conditions will continue.

Isolated TSRA will be near KOKC and KPNC through about 01 UTC.
KSPS may be affected as well, but confidence is too low to add a
VCTS for this site.

Additional TSRA may affect parts of northern Oklahoma after 06
UTC. Kept VCTS/TEMPO TSRA near KWWR, KGAG, and KPNC for a 3 hour
period 07-13 UTC. Variable gusty winds and brief MVFR or lower
conditions are possible if TSRA directly affects any of these
sites.

Beyond 13 UTC, additional TSRA may affect parts of Oklahoma and
north Texas, but did not due to low confidence of occurrence.

MBS

&&

.PREV DISCUSSION... /issued 236 PM CDT THU JUN 30 2016/

DISCUSSION...
With a frontal boundary lingering around the OK/KS border and
northwest flow in place, convection will be a possibility each day
through the weekend across northern Oklahoma.

For this afternoon and tonight, a few isolated storms are possible
in northern Oklahoma near the boundary, but confidence in this
activity is low. The bigger story is another developing MCS coming
down off of the Rockies through Kansas into northern Oklahoma late
tonight. Hi res models have been trending later and later, keeping
the system out of the CWA till about 7Z now. Latest satellite and
radar shows storms just now beginning to form off the Rockies, which
is more in line with the latest Hi Res models. So, focused the
highest POPs after 06z, with only slight chances before then.
Direction of motion is also a little uncertain. Previous runs had
the MCS moving off to the east along the boundary after it entered
northern Oklahoma, but the most recent TTU WRF shows a slightly
more southerly direction more in line with previous nights and
model Corfidi vectors. Fairly high confidence that most of
northern Oklahoma will see storms overnight. Less confidence in
the possibility of central western Oklahoma seeing convection.

The boundary continues to linger around the OK/KS border Friday and
Saturday. Combined with daytime heating and a strengthening low
level jet, this boundary may serve as a focus for storms Friday
evening. Saturday evening, the front is set to progress slowly into
southwest through north central Oklahoma. A shortwave trough will
come down providing the upper level support needed to bring
thunderstorms to the area once again, this time extending across a
larger portion of Oklahoma.

As the shortwave departs and the ridge begins to move in, there
may be some lingering convection on Sunday. After that the ridge
continues to build through mid week, resulting in warmer
temperatures and a fairly dry forecast. Wednesday and Thursday may
see temperatures approaching the 100 degrees across much of the
area.

Farther out, models hint at another trough coming through the
following weekend, potentially bringing a brief relief from next
weeks heat.

Day

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  71  91  74  94 /  30  20  10  10
Hobart OK         73  96  75  97 /  20  20  10  10
Wichita Falls TX  73  98  75  97 /  10  10  10   0
Gage OK           69  92  73  94 /  60  20  20  40
Ponca City OK     70  85  71  93 /  40  50  30  20
Durant OK         73  95  74  94 /   0  10   0   0

&&

.OUN Watches/Warnings/Advisories...
OK...None.
TX...None.
&&

23/17/17
Hazardous weather outlook, Jun 30, 10:55 AM CST, 7 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT THU JUN 30 2016

OKZ004>048-050>052-TXZ083>090-011700-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1155 AM CDT THU JUN 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...TODAY AND TONIGHT...

.THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN THIS
AFTERNOON AND EVENING MAINLY ACROSS PORTIONS OF NORTHERN OKLAHOMA.
A FEW OF THESE STORMS MAY BECOME STRONG TO SEVERE WITH A THREAT OF
DAMAGING WIND GUSTS AND HAIL UP TO THE SIZE OF QUARTERS. VERY
HEAVY RAINFALL MAY ALSO LEAD TO FLASH FLOODING. THERE IS A
MARGINAL RISK OF SEVERE STORMS THIS AFTERNOON AND EVENING NORTH OF
A LINE FROM CUSHING TO GUTHRIE TO CHEYENNE OKLAHOMA.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ALONG AND
NORTH OF I-40 SHOULD PREPARE FOR SEVERE WEATHER OPERATIONS LATE
THIS AFTERNOON THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

.THUNDERSTORMS...
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS WEEKEND.
HEAVY RAIN RESULTING IN LOCALIZED FLOODING WILL BE THE BIGGEST
CONCERN EARLY FRIDAY THROUGH SATURDAY...ESPECIALLY ALONG AND
NORTH OF I40. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED BUT A FEW
STRONG TO SEVERE STORMS MAY BE POSSIBLE AT TIMES WITH A THREAT OF
DAMAGING WINDS AND SMALL HAIL.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

In the hours before

Special weather statement, Jun 30, 4:37 PM CST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
537 PM CDT THU JUN 30 2016

OKZ013-302315-
NOBLE OK-
537 PM CDT THU JUN 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NOBLE COUNTY UNTIL
615 PM CDT...

AT 537 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTH OF
ORLANDO...MOVING EAST AT 10 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LAT...LON 3616 9731 3616 9742 3624 9742 3627 9732
TIME...MOT...LOC 2237Z 268DEG 11KT 3620 9735

MAD
Special weather statement, Jun 30, 4:58 PM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
558 PM CDT THU JUN 30 2016

TXZ085-086-302330-
WILBARGER TX-WICHITA TX-
558 PM CDT THU JUN 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL WILBARGER AND WEST
CENTRAL WICHITA COUNTIES UNTIL 630 PM CDT...

AT 557 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST
OF HARROLD. THIS STORM WAS NEARLY STATIONARY.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LOCATIONS IMPACTED INCLUDE...
ELECTRA...HARROLD AND HAYNESVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3417 9910 3421 9898 3417 9891 3407 9884
      3401 9899
TIME...MOT...LOC 2257Z 119DEG 1KT 3413 9898

MBS
Special weather statement, Jun 30, 5:04 PM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
604 PM CDT THU JUN 30 2016

OKZ019-020-302330-
LOGAN OK-PAYNE OK-
604 PM CDT THU JUN 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LOGAN AND
SOUTHWESTERN PAYNE COUNTIES UNTIL 630 PM CDT...

AT 603 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHWEST
OF COYLE...MOVING SOUTH AT 15 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LAT...LON 3612 9734 3604 9713 3595 9714 3588 9714
      3592 9741
TIME...MOT...LOC 2303Z 17DEG 11KT 3601 9727

MAD
Special weather statement, Jun 30, 5:13 PM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
613 PM CDT THU JUN 30 2016

OKZ013-302345-
NOBLE OK-
613 PM CDT THU JUN 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL NOBLE COUNTY UNTIL
645 PM CDT...

AT 612 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES EAST OF RED
ROCK...MOVING SOUTHEAST AT 15 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LAT...LON 3650 9703 3637 9703 3637 9718 3649 9727
      3659 9716
TIME...MOT...LOC 2312Z 311DEG 13KT 3648 9711

MAD
Special weather statement, Jun 30, 5:24 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
624 PM CDT THU JUN 30 2016

OKZ018-019-024-025-010000-
OKLAHOMA OK-CANADIAN OK-LOGAN OK-KINGFISHER OK-
624 PM CDT THU JUN 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OKLAHOMA...
NORTHEASTERN CANADIAN...SOUTHWESTERN LOGAN AND SOUTHEASTERN
KINGFISHER COUNTIES UNTIL 700 PM CDT...

AT 623 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTH OF
PIEDMONT...MOVING SOUTHWEST AT 15 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LAT...LON 3579 9780 3582 9775 3573 9758 3548 9762
      3557 9791
TIME...MOT...LOC 2323Z 23DEG 20KT 3570 9772

MAD
Special weather statement, Jun 30, 5:40 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
640 PM CDT THU JUN 30 2016

OKZ019-020-010015-
LOGAN OK-PAYNE OK-
640 PM CDT THU JUN 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LOGAN AND SOUTHWESTERN
PAYNE COUNTIES UNTIL 715 PM CDT...

AT 636 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST
OF MULHALL...MOVING SOUTH AT 15 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 MPH...

LAT...LON 3609 9746 3607 9722 3583 9720 3586 9753
TIME...MOT...LOC 2336Z 5DEG 13KT 3599 9735

MAD

The radar

The Norman radar (KTLX), 62 km away, was scanning. The volume nearest the first event began at 00:21 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Canadian

When
June 30, 6:20 PM CST
Where
Canadian County, 5.01 mi NW of Richland
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
35.640, -97.850

Thunderstorm Wind, Canadian

When
June 30, 6:20 PM CST
Where
Canadian County, 5.01 mi NW of Richland
Measured
56 kt (64 mph) estimated gust
Reported by
Storm Chaser
Coordinates
35.640, -97.850

No damage reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 637029, 637031.